South Carolina, 2011

Damaging Winds in South Carolina, August 14, 2011

August 14, 2011 · NWS CHS · 20 events in 5 counties and zones

A cold front associated with a digging mid and upper level long wave trough provided sufficient uplift in an unstable environment. Once thunderstorms developed during the afternoon, boundary interactions and downdraft CAPES between 800 to 1000 j/kg provided a favorable environment for several strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front associated with a digging mid and upper level long wave trough provided sufficient uplift in an unstable environment. Once thunderstorms developed during the afternoon, boundary interactions and downdraft CAPES between 800 to 1000 j/kg provided a favorable environment for several strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 14, 2:55 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 14, 2:55 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT SUN AUG 14 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE
WILL REBUILD OVER THE AREA THROUGH MUCH OF THE WEEK. A WEAKENING
COLD FRONT MAY APPROACH FROM THE NORTHWEST NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CONVECTION BEGAN TO DEVELOP AROUND 2 PM THIS AFTERNOON ONCE THE
SURFACE TEMPS WARMED TO AROUND 90F WITH DEWPOINTS IN THE LOWER TO
MIDDLE 70S. QUITE A BIT OF LOW-LEVEL INSTABILITY IS PRESENT WHILE
DRIER AIR ALOFT IS ENHANCING THE DAMAGING WIND THREAT. THE LATEST
RUC13 SHOWS A SHORTWAVE DRIFTING THROUGH CENTRAL SC TOWARD OUR
INLAND SC COUNTIES. A RELATIVE VORTICITY MINIMUM ACROSS SOUTHEAST
GA HAS ALLOWED THE CU FIELD TO THIN AND ONLY ISOLATED
SHOWERS/STORMS HAVE BEEN DEVELOPING IN THIS AREA. IT APPEARS THAT
OUR NORTHERN HALF WILL SEE THE BEST COVERAGE OF THUNDERSTORMS
THROUGH THE FIRST HALF OF THIS EVENING DUE TO THE BEST SHORTWAVE
ENERGY...BETTER UPPER LEVEL DIVERGENCE...AND SURFACE CONVERGENCE.
THERE IS ENOUGH BULK SHEAR PRESENT FOR STORMS TO ORGANIZE INTO
MULTICELL CLUSTERS WHICH WILL ENHANCE THE THREAT FOR DAMAGING
WINDS. A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE ENTIRE
FORECAST AREA UNTIL 9 PM. ACTIVITY SHOULD TRANSITION OFFSHORE
AFTER 8 OR 9 PM WITH SOME DRIER AIR FILTERING IN LATE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
AN UPPER LEVEL TROUGH AXIS WILL SWING THROUGH THE AREA ON
MONDAY...PUSHING THE SURFACE COLD FRONT FARTHER OFFSHORE AND AWAY
FROM THE AREA. DRIER AIR WILL FILTER INTO THE REGION THROUGH THE
DAY...HOWEVER ONE LAST LOBE OF VORTICITY LOOKS TO ROUND THE BASE OF
THE TROUGH AND PUSH A WEAK SECONDARY FRONT/TROUGH INTO NORTHERN
PORTIONS OF THE FORECAST AREA LATE MONDAY AFTERNOON AND MONDAY
EVENING. LOW LEVEL CONVERGENCE WITH THIS BOUNDARY IN CONJUNCTION
WITH A LATE DAY SEA BREEZE...COMBINED WITH SOME LINGERING MID-LEVEL
MOISTURE OVER PARTS OF SOUTHERN SOUTH CAROLINA...COULD RESULT IN
ISOLATED SHOWERS AND THUNDERSTORMS FROM ABOUT COLLETON COUNTY NORTH
MONDAY AFTERNOON AND EARLY EVENING. ELSEWHERE...LIMITED UPPER LEVEL
FORCING AND A LACK OF SUFFICIENT MOISTURE SHOULD RESULT IN RAIN FREE
CONDITIONS. TEMPERATURES ON MONDAY SHOULD REACH HIGHS IN THE LOWER
TO MID 90S WITH A DOWNSLOPE WIND COMPONENT AND A GOOD AMOUNT OF
SUNSHINE ACROSS THE AREA.

THE WEAK FRONT/TROUGH WILL SLIP SOUTH ACROSS THE REMAINDER OF THE
AREA MONDAY NIGHT...WITH MAINLY CLEAR SKIES AND LIGHT VEERING WINDS
EXPECTED. LOWS SHOULD BE IN THE UPPER 60S TO AROUND 70 IN MOST AREAS
AWAY FROM THE WARMER COASTLINE.

WEAK HIGH PRESSURE AND A DEEP DRY AIRMASS WILL BUILD INTO THE REGION
ON TUESDAY...WITH RAIN FREE CONDITIONS ACROSS THE FORECAST AREA.
HIGHS WILL GENERALLY BE IN THE LOWER TO MID 90S INLAND FROM THE
COAST. GOOD RADIATIONAL COOLING CONDITIONS TUESDAY NIGHT SHOULD
ALLOW TEMPERATURES TO REACH LOWS IN THE UPPER 60S TO AROUND 70 ONCE
AGAIN.

A DEEPER ONSHORE FLOW ON WEDNESDAY WILL RESULT IN A SLIGHT INCREASE
IN MOISTURE ACROSS THE AREA. A RATHER EARLY INLAND PROGRESSION OF
THE SEA BREEZE COULD TRIGGER SOME ISOLATED SHOWERS AND THUNDERSTORMS
IN THE AFTERNOON/EARLY EVENING. HIGHS WILL TOP OUT IN THE LOWER TO
MID 90S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODEL SOLUTIONS ARE IN GOOD AGREEMENT SHOWING HIGH PRESSURE HOLD IN
PLACE OVER THE REGION THROUGH FRIDAY. A WEAKENING COLD FRONT IS
EXPECTED TO APPROACH FROM THE NORTHWEST THIS UPCOMING WEEKEND...BUT
WILL LIKELY STALL OUT AND DISSIPATE NORTH OF THE REGION. DEEP
MOISTURE WILL TAKE SOME TIME TO FILTER BACK INTO THE REGION...BUT
THE LOW LEVEL AIRMASS SHOULD MOISTEN UP BY LATE WEEK AND OVER THE
WEEKEND WITH THE APPROACH OF THE COLD FRONT ALONG WITH SEVERAL DAYS
OF SOUTHEASTERLY AND SOUTHERLY ONSHORE FLOW. WILL CARRY SLIGHT
CHANCE/LOW CHANCE POPS THROUGH SUNDAY. TEMPERATURES ARE EXPECTED TO
RUN NEAR OR SLIGHTLY ABOVE CLIMATOLOGY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
WITH AN APPROACHING COLD FRONT...ASSOCIATED SCATTERED TO NUMEROUS
THUNDERSTORM DEVELOPMENT WILL LEAD TO DETERIORATING CONDITIONS AT
BOTH KCHS AND KSAV THROUGHOUT THIS AFTERNOON AND EARLY EVENING.
INITIALIZED KSAV WITH A TEMPO OF TSRA AS ISOLATED CONVECTION HAS
ALREADY DEVELOPED ACROSS PORTIONS OF SOUTHEAST GEORGIA. AS
CONVECTION SPREADS NORTHWARD...INTRODUCED TSRA INTO KCHS TAFS AROUND
20Z. THUNDERSTORMS WILL HAVE THE POTENTIAL FOR PRODUCING STRONG
WINDS AND  HEAVY DOWNPOURS WHICH WILL RESULT IN MVFR OR LOWER
VISIBILITIES. THE COLD FRONT WILL SHIFT OFFSHORE LATE TONIGHT
ALLOWING WINDS TO VEER MORE WESTERLY. AS SKIES CLEAR BEHIND THE
FRONT...COULD SEE SOME PATCHY GROUND FOG DEVELOP EARLY MONDAY
MORNING BUT WILL KEEP CONDITIONS VFR FOR NOW. AFTER SUNRISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...
THE PRIMARY CONCERN FOR TONIGHT WILL BE WITH CONVECTION THAT
MOVES OFFSHORE AHEAD OF A COLD FRONT. WINDS/SEAS WILL BE ROUGH IN
AND NEAR THUNDERSTORMS. CLEARING CONDITIONS LATE TONIGHT ALTHOUGH
SOME LINGERING SHOWERS OR STORMS POSSIBLE OVER OFFSHORE PORTIONS
LATE.

MONDAY THROUGH FRIDAY...A WEAK HIGH PRESSURE PATTERN IS EXPECTED
OVER THE WATERS THROUGH THE PERIOD. THIS WILL RESULT IN FAIRLY LIGHT
WINDS...SMALL SEAS...AND CONDITIONS WELL BELOW SMALL CRAFT
THRESHOLDS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL/JAQ
Hazardous weather outlook, Aug 14, 1:44 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT SUN AUG 14 2011

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-151845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-TIDAL BERKELEY-
244 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 780 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ARE REQUESTED TO
FORWARD SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

AMZ374-151845-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
244 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS MAY MOVE OFF THE
COAST THIS EVENING AND AFFECT THE OFFSHORE GEORGIA WATERS. WIND
GUSTS IN EXCESS OF 50 KT AND HAIL ARE POSSIBLE WITH SOME OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ARE REQUESTED TO
FORWARD SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

In the hours before

Special weather statement, Aug 14, 1:58 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
258 PM EDT SUN AUG 14 2011

GAZ116>119-SCZ048-051-141930-
BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND
BRYAN-INLAND CHATHAM-
258 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...JASPER...
CHATHAM AND BEAUFORT COUNTIES THROUGH 330 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM SEA PINES TO FORT
MCALLISTER...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT MCALLISTER...FORT PULASKI NATIONAL MONUMENT...ISLE OF HOPE...
MONTGOMERY...OSSABAW SOUND...SANDFLY...SKIDAWAY ISLAND...
THUNDERBOLT...TYBEE ISLAND...VERNONBURG...WASSAW ISLAND...WHITE
BLUFF...WHITEMARSH ISLAND...WILMINGTON ISLAND...WINDSOR FOREST...
FOLLY FIELD...FOREST BEACH...HILTON HEAD AIRPORT...HILTON HEAD ISLAND
AND RIVERSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3178 8106 3190 8130 3229 8066 3226 8061
      3225 8063 3222 8062 3220 8068 3214 8074
      3210 8082 3211 8084 3205 8089 3203 8088
      3202 8083 3198 8084 3183 8103
TIME...MOT...LOC 1858Z 291DEG 11KT 3210 8079 3193 8118

33
Local storm report, Aug 14, 2:11 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
311 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     MARINE TSTM WIND 4 NW TYBEE ISLAND       32.03N  80.90W
08/14/2011  M43 MPH          CHATHAM            GA   C-MAN STATION

&&

EVENT NUMBER CHS1100846

JHP
Special weather statement, Aug 14, 2:24 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
324 PM EDT SUN AUG 14 2011

SCZ047-048-051-142015-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
324 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER AND BEAUFORT
COUNTIES THROUGH 415 PM EDT...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR TILLMAN...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BEAUFORT MARINE CORPS AIR STATION...BURTON...CLARENDON...
COOSAWHATCHIE...GARDENS CORNER...GILLISONVILLE...GRAHAMVILLE...LAUREL
BAY...LEMON ISLAND...OLD HOUSE...PARRIS ISLAND...POCOTALIGO...PORT
ROYAL...RIDGELAND...SHELDON...SHELL POINT...SWITZERLAND AND
TILLMAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3258 8113 3264 8093 3262 8090 3265 8088
      3268 8077 3267 8075 3268 8074 3233 8066
      3240 8115
TIME...MOT...LOC 1925Z 276DEG 18KT 3248 8106

33
Special weather statement, Aug 14, 2:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
327 PM EDT SUN AUG 14 2011

GAZ119-142000-
COASTAL CHATHAM-
327 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY
THROUGH 400 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM TYBEE ISLAND TO
WASSAW ISLAND...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SKIDAWAY ISLAND...TYBEE ISLAND AND WASSAW ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3191 8110 3203 8085 3202 8083 3200 8083
      3197 8085 3195 8088 3194 8091 3189 8094
      3186 8098 3186 8099
TIME...MOT...LOC 1927Z 285DEG 18KT 3198 8082 3191 8097

33
Special weather statement, Aug 14, 3:03 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EDT SUN AUG 14 2011

GAZ118-119-SCZ047-051-142030-
COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
403 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER AND CHATHAM
COUNTIES THROUGH 430 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM O'LEARY TO
SAVANNAH AIRPORT TO 6 MILES WEST OF I-16/I-95 INTERCHANGE...MOVING
EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GARDEN CITY...HUTCHINSON ISLAND...I-16/I-95 INTERCHANGE...MEINHARD...
MONTEITH...POOLER...PORT WENTWORTH...SAVANNAH AIRPORT AND SAVANNAH
HISTORIC DISTRICT...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3212 8130 3222 8123 3222 8122 3223 8114
      3226 8104 3213 8102 3202 8113 3201 8132
      3209 8137
TIME...MOT...LOC 2003Z 267DEG 16KT 3222 8120 3213 8119
          3206 8133
Special weather statement, Aug 14, 3:15 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT SUN AUG 14 2011

SCZ043-047>049-051-142045-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-INLAND COLLETON-INLAND
JASPER-
415 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER...COLLETON AND
BEAUFORT COUNTIES THROUGH 445 PM EDT...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR POCOTALIGO...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CLARENDON...DALE...GARDENS CORNER...GREEN POND...POCOTALIGO...SHELDON
AND WHITE HALL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3277 8056 3254 8053 3246 8086 3268 8085
TIME...MOT...LOC 2015Z 258DEG 25KT 3262 8080

The radar

The Charleston,SC radar (KCLX), 71 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
August 14, 3:20 PM EST to 3:21 PM EST
Where
Dorchester County, 0.69 mi S of Reevesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.190, -80.630

Law enforcement reported one tree down on Friendship Road.

Thunderstorm Wind, Dorchester

When
August 14, 3:23 PM EST to 3:24 PM EST
Where
Dorchester County, 2.07 mi S of Reevesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.170, -80.630

Law enforcement reported one tree down on Walter Farms Road.

Thunderstorm Wind, Colleton

When
August 14, 3:45 PM EST to 3:46 PM EST
Where
Colleton County, 1.16 mi W of Canadys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.050, -80.640

Law enforcement reported one tree down at Maple Ridge Road and Red Bank Road.

Thunderstorm Wind, Dorchester

When
August 14, 3:45 PM EST to 3:46 PM EST
Where
Dorchester County, 2.7 mi WSW of Ridgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.080, -80.360

Law enforcement reported one tree down near the intersection of Horseford Road and Ridge Road.

Thunderstorm Wind, Dorchester

When
August 14, 3:50 PM EST to 3:51 PM EST
Where
Dorchester County, 3.11 mi SW of Ridgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.070, -80.360

Law enforcement reported one tree down near the intersection of Cummings Chapel Road and Harrell Road.

Thunderstorm Wind, Colleton

When
August 14, 3:54 PM EST to 3:55 PM EST
Where
Colleton County, 4.51 mi NE of Ritter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.830, -80.580

Law enforcement reported a tree down at Charleston Highway and Ritter Road.

Thunderstorm Wind, Dorchester

When
August 14, 3:57 PM EST to 3:58 PM EST
Where
Dorchester County, 1.38 mi S of Ridgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.080, -80.320

Law enforcement reported one tree down near the intersection of Carter Road and Doe Run Road.

Thunderstorm Wind, Colleton

When
August 14, 4:12 PM EST to 4:13 PM EST
Where
Colleton County, 1.5 mi NNE of Walterboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.940, -80.620

Law enforcement reported a tree down at Chestnut Road and Sidneys Road.

Thunderstorm Wind, Dorchester

When
August 14, 4:21 PM EST to 4:22 PM EST
Where
Dorchester County, 0.9 mi NE of Slandsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
32.990, -80.220

A amateur radio operator reported a 6 foot limb on a power line along Boonehill Road.

Thunderstorm Wind, Charleston

When
August 14, 4:23 PM EST to 4:24 PM EST
Where
Charleston County, Hilldale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.930, -80.050

A former NWS employee estimated 60 mph winds near the intersection of Ashley Phosphate Road and Interstate 26.

Thunderstorm Wind, Berkeley

When
August 14, 4:30 PM EST to 4:31 PM EST
Where
Berkeley County, 2.76 mi N of Ladson
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.020, -80.100

A spotter estimated 65 mph wind gusts and had 2 inch diameter limbs down in his yard, near College Park, South Carolina.

Thunderstorm Wind, Colleton

When
August 14, 5:09 PM EST to 5:10 PM EST
Where
Colleton County, 2.38 mi NNE of Ritter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.810, -80.610

Law enforcement reported a tree down near the intersection of Hollis Court and Ritter Road.

Thunderstorm Wind, Colleton

When
August 14, 5:09 PM EST to 5:10 PM EST
Where
Colleton County, 0.69 mi N of Ritter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.790, -80.630

Law enforcement reported one tree down near the intersection of Ritter Road and Green Pond Highway.

Thunderstorm Wind, Berkeley

When
August 14, 5:20 PM EST to 5:21 PM EST
Where
Berkeley County, 0.9 mi NE of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.290, -79.690

Law enforcement reported one tree down near the intersection of Highway 17A and French Santee Road.

Thunderstorm Wind, Berkeley

When
August 14, 5:21 PM EST to 5:22 PM EST
Where
Berkeley County, 1.16 mi E of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.280, -79.680

Law enforcement reported one tree down near the intersection of French Santee Road and Millwood Loop.

Thunderstorm Wind, Colleton

When
August 14, 5:22 PM EST to 5:23 PM EST
Where
Colleton County, 0.9 mi SW of Ashepoo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.740, -80.560

Law enforcement reported one tree down near the intersection of Clover Hill Road and Ace Basin Parkway.

Thunderstorm Wind, Jasper

When
August 14, 5:36 PM EST to 5:37 PM EST
Where
Jasper County, 1.81 mi SE of Grays
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.650, -81.000

Law enforcement reported trees down near the intersection of Possum Corner Road and Grays Highway.

Thunderstorm Wind, Colleton

When
August 14, 5:44 PM EST to 5:45 PM EST
Where
Colleton County, 0.58 mi E of Green Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.730, -80.610

Law enforcement reported one tree down on Green Pond Highway near the post office.

Thunderstorm Wind, Jasper

When
August 14, 5:53 PM EST to 5:54 PM EST
Where
Jasper County, 1.38 mi S of Ricetown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.500, -80.970

Law enforcement reported one tree down near the intersection of Jacob Smart Boulevard and Interstate 95.

Thunderstorm Wind, Jasper

When
August 14, 6:00 PM EST to 6:01 PM EST
Where
Jasper County, 0.9 mi SE of Gilmania
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.520, -80.890

Law enforcement reported one tree down near the intersection of North Knowles Island Road and South Carolina Highway 462.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343050, 343063, 343051, 343057, 343062, 343053, 343056, 343052, 343067, 343054, 343055, 343058, 343072, 343059, 343060, 343073, 343071, 343074, 343075, 343077.